Winter Storm, Windsor
- When
- December 19, 1:00 PM EST to December 20, 2:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
On the morning of December 19th, low pressure was located across the mid-Mississippi River Valley. This low moved across the Ohio River Valley during the afternoon of the 19th and then offshore south of New England during the evening.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
On the morning of December 19th, low pressure was located across the mid-Mississippi River Valley. This low moved across the Ohio River Valley during the afternoon of the 19th and then offshore south of New England during the evening.
Snow overspread Vermont by early afternoon on December 19th and ended just after midnight on the 20th. Snowfall accumulations of 6 to 12 inches were common across much of Vermont except counties along the Canadian border. Some specific snowfall amounts included; 12 inches in Bridport and Cornwall (Addison county), 11 inches at the NWS Burlington office in South Burlington (Chittenden county) as well as Corinth (Orange county), Rutland (Rutland county) Waitsfield (Washington county) and North Promfret (Windsor county) with 10 inches in Northfield (Washington county), Woodstock (Windsor county) and Chelsea (Orange county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 19, 10:18 AM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1018 AM EST FRI DEC 19 2008
.SYNOPSIS...
HIGH PRESSURE BUILDING SOUTH FROM CANADA WILL PROVIDE GENERALLY DRY
CONDITIONS THIS MORNING. LOW PRESSURE PUSHING EASTWARD ACROSS THE
NORTHERN MID ATLANTIC STATES WILL BRING SNOW TO THE REGION THIS
AFTERNOON INTO TONIGHT. THEREAFTER...EXPECT FAIR AND COLD WEATHER
ON SATURDAY...BEFORE A SIGNIFICANT LOW PRESSURE SYSTEM AFFECTS
THE REGION SUNDAY WITH THE POTENTIAL OF HEAVY SNOW.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1018 AM EST FRIDAY...QUICK UPDATE TO THIS MORNINGS
PACKAGE...MAINLY TO REFLECT COLDER ARCTIC AIR AND LOWER TDS BLEEDING
SOUTHWARD INTO THE NORTHERN PORTIONS OF THE FA. BEHIND ARCTIC
FRONTAL BNDRY PASSAGE LAST NIGHT...VALUES HAVE DROPPED QUICKLY
ACROSS THE NORTH...WITH MANY AREAS SEEING READINGS AT OR BELOW 10F
ATTM. AVBL GUIDANCE HAVING TROUBLE CATCHING UP WITH THIS
TREND...THOUGH DOES HANDLE READINGS ACROSS OUR SOUTHERN ZONES BETTER
WHERE LOW LEVEL CAA HAS NOT REACHED. HAVE ATTEMPTED TO USE A
NON-DIURNAL TREND IN TEMPS NORTH...KEEPING VALUES NEARLY STEADY FOR
THE REMAINDER OF THE DAY...AND ALLOWING ONLY A SLOW CREEP UPWARDS
SOUTH. WILL LEAVE ALL CURRENT WINTER WX HEADLINES IN PLACE AS IM
STILL EXPECTING WIDESPREAD SNOWS TO OVERSPREAD THE REGION TODAY.
HOWEVER...AFOREMENTIONED DRY/COLD LL AIR ACROSS THE NORTH MAY BECOME
PROBLEMATIC SUCH THAT EVAPORATIVE EFFECTS MAY TEND TO LIMIT OVERALL
SNOW ACCUMULATIONS ALONG THE NORTHERN PORTIONS OF THE PCPN SHIELD
TODAY/TONIGHT. WILL MONITOR ACCORDINGLY. OTHER THAN NOTED TEMP/TD
ADJUSTMENTS NOTED ABOVE...INHERITED FCST IN EXCELLENT SHAPE AND NO
OTHER CHANGES NEEDED ATTM.
PREVIOUS DISCUSSION FROM 525 AM EST FRIDAY...ACTIVE AND PROGRESSIVE
UPPER FLOW PATTERN REMAINS IN PLACE. LLVL ARCTIC BOUNDARY PUSHING
SOUTH ACRS FA ATTM ACPYD BY A FEW LIGHT SNOW SHWRS. MEANWHILE...
VIGOROUS SHRTWV MOVG RAPIDLY ENE OUT OF CENTRAL PLAINS...WITH ASSOCD
SFC LOW NOW MOVG INTO CENTRAL ILLINOIS. WITH CONFLUENT UPPER FLOW
REMAINING IN PLACE OVER NEW ENGLAND...EXPECT THIS LOW WILL RACE
EAST ACRS OH VLY AND NRN MID ATLC STATES TDY...AND THEN MOVE INTO
ATLC WATERS SOUTH OF NEW ENG TONIGHT. WHILE GREATEST 850-700 MB
FGEN AND JET DYNAMICS WILL BE SOUTH OF OUR FA...STILL EXPECTING
ENOUGH LIFT TO GENERATE A MODERATE TO HVY SNOWFALL ACRS SOUTHERN
HALF OF OUR CWA THIS PM/NITE...WITH AMOUNTS TAPERING OFF AS YOU
HEAD NORTH. HAVE EXPANDED THE WARNING NORTH INTO THE ZONES THAT
PREVIOUSLY HAD A WINTER WX ADVISORY IN EFFECT...AND ISSUED WINTER
WX ADVISORY FOR MUCH OF THE REMAINDER OF THE AREA...EXCEPT XTRM
NRN ZONES ALONG CANADIAN BORDER. EXPECTING QPF TO RANGE FROM A
COUPLE OF TENTHS FAR NORTH TO BTWN .50 AND .75 INCHES OVER SC VT.
THIS WOULD RESULT IN SNOW ACCUM RANGING FROM 2 TO 4 INCHES FAR
NORTH TO 6 TO 10 SC VT. EXPECT HEAVIEST PCPN TO OCCUR FROM 20Z
THRU ABOUT 03Z...MAKING FOR A DIFFICULT PM COMMUTE. EXPECT SNOW TO
TAPER OFF AND BECOME INTERMITTENT OVRNGHT. WITH COLD AIR ADVECTING
INTO THE AREA EARLY TDY...EXPECT MAX TEMPS TDY TO BE CLOSE TO
READINGS AT 12Z IN MUCH OF THE AREA.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AS OF 525 AM EST FRIDAY...EXPECT SOME LINGERING SNOW SHWRS
SATURDAY MORNING...ESPECIALLY OVER HIR TRRN OF NRN ZONES. WITH H8
TEMPS RANGING FROM -12C TO -15C ALONG WITH LIGHT NORTHERLY FLOW
AND PLENTY OF CLDS...NOT EXPECTING TEMPS TO WARM MUCH ON SATURDAY.
EXPECT HIGHS MAINLY IN THE TEENS TO AROUND 20.
THEREAFTER...MODELS REMAIN IN EXCELLENT AGREEMENT REGARDING OUR
NEXT WX MAKER FOR SUNDAY INTO SUNDAY NIGHT...WHICH IS SHAPING UP
AS A SIGNIFICANT SNOW EVENT FOR THE ENTIRE NORTH COUNTRY. DURING
SATURDAY NIGHT...LOW PRESSURE WILL HEAD RAPIDLY ACRS THE OH
VLY INTO THE LOWER GRTLKS RGN...THEN REDEVELOP SOUTH OF NEW
ENGLAND ON SUNDAY. GOOD DIFFLUENCE ALOFT WHILE STG JET MAX APRCHS
FROM THE OH VLY...SO LOOK FOR THIS SECONDARY LOW TO INTENSIFY AS
IT HEADS NEWRD SUNDAY PM/NITE AND HEADS TOWARDS CANADIAN
MARITIMES. EXPECT SNOW TO DEVELOP LATER SATURDAY NIGHT OR EARLY ON
SUNDAY. EXCELLENT LLVL MSTR CONVERGENCE...WAA AND LIFT ASSOCD WITH
THIS SYSTEM...SO EXPECT THE SNOW TO BECOME HVY AT TIMES...WITH
GREATEST SNOWFALL RATES LIKELY TO OCCUR DURING THE DAY ON SUNDAY
INTO SUNDAY EVENING.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 525 AM EST FRIDAY...AS LOW MOVES AWAY FROM THE AREA SUNDAY
NIGHT EXPECT SNOW SHOWERS TO CONTINUE OVER THE UPSLOPE REGIONS OF
THE FORECAST AREA LATER SUNDAY NIGHT INTO MONDAY WITH STRONG NW
FLOW AND CAA BEHIND THE DEPARTING LOW. HIGH PRESSURE WILL BUILD
OVER THE AREA LATER MONDAY INTO MONDAY NIGHT...THEN REMAIN OVER
THE RGN ON TUESDAY. EXCEPT FOR A FEW LINGERING SNOW SHWRS...MAINLY
OVER THE HIR TRRN...IT WILL BE MAINLY DRY DURING THIS PERIOD. THE
NEXT LOW PRESSURE SYSTEM TO AFFECT THE AREA LIFTS NORTHEAST FROM
OH VLY AND TRACKS INTO SRN GRTLKS RGN WEDNESDAY. NOT A LOT OF
AGREEMENT BTWN MODELS ON TRACK OR IMPACT OF THIS SYSTEM ON NORTH
COUNTRY. GFS NOW INDICATING A MORE SIGNIFICANT EVENT FOR LATER TUE
NITE THRU WED NITE...WITH ENOUGH WARM AIR ADVECTING INTO THE FA SO
THAT PTYPE WOULD BECOME AN ISSUE. FOR NOW...HAVE CONTD WITH JUST
SNOW FOR WED...BUT THOSE PLANNING TO TRAVEL ANYTIME FROM TUES THRU
XMAS DAY SHUD KEEP ADVISED OF LATEST FORECASTS.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...FAST MOVING LOW PRESSURE SYSTEM TRACKING
FROM THE OHIO VALLEY EASTWARD ACROSS SOUTHERN NEW ENGLAND IS
SPREADING A LARGE CLOUD SHIELD OVER THE REGION THIS MORNING.
INITIALLY...CEILINGS WILL BE IN THE VFR CATEGORY...BUT AFTER 14Z
THEY WILL BE LOWERING INTO THE MVFR CATEGORY AS SNOW ALSO DEVELOPS
ACROSS THE AREA. VISIBILITIES WILL BE LOWERING QUICKLY AFTER 16Z
INTO THE MVFR CATEGORY WITH PERIODS OF IFR AND LIFR BETWEEN 19Z
AND 02Z. CONDITIONS WILL BEGIN TO SLOWLY IMPROVE AFTER 02Z WITH
PRECIPITATION DECREASING IN INTENSITY AND VISIBILITIES COMING BACK
INTO THE VFR CATEGORY. HOWEVER...PLENTY OF CLOUDS WILL LINGER AND
REMAIN IN THE MVFR CATEGORY THROUGH THE END OF THE PERIOD. WINDS
THROUGH MUCH OF THE PERIOD WILL HAVE A NORTHERLY COMPONENT WITH
SPEEDS UNDER 15 KNOTS.
12Z SATURDAY THROUGH TUESDAY...THE AREA WILL SEE A BRIEF BREAK FROM
PRECIPITATION SATURDAY AND SATURDAY NIGHT BEFORE ANOTHER SYSTEM MOVES
IN SUNDAY. SNOW WILL OVERSPREAD NEW YORK AND VERMONT DURING THE DAY
ON SUNDAY AND REMAIN THROUGH THE EARLY OVERNIGHT HOURS. THE MAGNITUDE
OF THIS SYSTEM SUGGESTS WIDESPREAD LIFR CONDITIONS SHOULD DEVELOP
SUNDAY AFTERNOON AND NIGHT.
&&
.EQUIPMENT...
AN FAA T1 LINE OUTAGE IS PREVENTING OBSERVATIONS FROM THE KMSS
ASOS FROM BEING TRANSMITTED. TECHS ARE AWARE OF THE PROBLEM THOUGH
TIME OF RETURN TO FULL SERVICE IS UNKNOWN AT THIS TIME.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR VTZ001-
005>007-017.
WINTER STORM WARNING UNTIL 10 AM EST SATURDAY FOR VTZ008>012-
018-019.
NY...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
NYZ028>031-087.
WINTER STORM WARNING UNTIL 10 AM EST SATURDAY FOR NYZ034-035.
&&
SYNOPSIS...RJS
NEAR TERM...RJS/JMG
SHORT TERM...RJS
LONG TERM...RJS
AVIATION...EVENSON/MB
EQUIPMENT...WFO BTVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 411 AM EST FRI DEC 19 2008 NYZ034-035-VTZ008>012-018-019-200915- WESTERN ESSEX-EASTERN ESSEX-WASHINGTON-WESTERN ADDISON-ORANGE- WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND- 411 AM EST FRI DEC 19 2008 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. NYZ028>031-087-VTZ001-005>007-017-200915- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-EASTERN CHITTENDEN- 411 AM EST FRI DEC 19 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. NYZ026-027-VTZ002>004-016-200915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-WESTERN FRANKLIN-ORLEANS- ESSEX-EASTERN FRANKLIN- 411 AM EST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. SNOW IS EXPECTED THIS AFTERNOON AND TONIGHT WITH ACCUMULATIONS OF 2 TO 4 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOW PRESSURE WILL MOVE EAST FROM THE OHIO VALLEY SATURDAY NIGHT...THEN REDEVELOP ALONG THE SOUTHERN NEW ENGLAND COAST SUNDAY. THE LOW WILL WILL THEN INTENSIFY AS IT HEADS NORTHEAST INTO THE CANADIAN MARITIMES. THIS LOW IS EXPECTED TO BRING SIGNIFICANT SNOWFALL TO VERMONT AND NORTHERN NEW YORK SUNDAY INTO SUNDAY NIGHT. YET ANOTHER STORM MAY AFFECT THE REGION WITH MORE ACCUMULATING SNOWS TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142598, 142599, 142600, 142601, 142602, 142603, 142604, 142605, 142606, 142596, 142597.